Approximate Polytope Membership Queries

Abstract : In the polytope membership problem, a convex polytope K in R d is given, and the objective is to preprocess K into a data structure so that, given any query point q ∈ R d , it is possible to determine efficiently whether q ∈ K. We consider this problem in an approximate setting. Given an approximation parameter ε, the query can be answered either way if the distance from q to K's boundary is at most ε times K's diameter. We assume that the dimension d is fixed, and K is presented as the intersection of n halfspaces. Previous solutions to approximate polytope membership were based on straightforward applications of classic polytope approximation techniques by Dudley (1974) and Bentley et al. (1982). The former is optimal in the worst-case with respect to space, and the latter is optimal with respect to query time. We present four main results. First, we show how to combine the two above techniques to obtain a simple space-time trade-off. Second, we present an algorithm that dramatically improves this trade-off. In particular, for any constant α ≥ 4, this data structure achieves query time roughly O 1/ε (d−1)/α and space roughly O 1/ε (d−1)(1−Ω(log α)/α). We do not know whether this space bound is tight, but our third result shows that there is a convex body such that our algorithm achieves a space of at least Ω 1/ε (d−1)(1−O(√ α)/α. Our fourth result shows that it is possible to reduce approximate Euclidean nearest neighbor searching to approximate polytope membership queries. Combined with the above results, this provides significant improvements to the best known space-time trade-offs for approximate nearest neighbor searching in R d. For example, we show that it is possible to achieve a query time of roughly O(log n + 1/ε d/4) with space roughly O(n/ε d/4), thus reducing by half the exponent in the space bound.
Type de document :
Article dans une revue
SIAM Journal on Computing, Society for Industrial and Applied Mathematics, 2018, 47 (1), pp.1 - 51. 〈10.1137/16M1061096〉
Liste complète des métadonnées

https://hal.archives-ouvertes.fr/hal-01890054
Contributeur : Guilherme D. da Fonseca <>
Soumis le : mercredi 10 octobre 2018 - 13:35:32
Dernière modification le : mardi 20 novembre 2018 - 16:20:16

Fichier

polytope_journal.pdf
Fichiers produits par l'(les) auteur(s)

Identifiants

Citation

Sunil Arya, Guilherme Da Fonseca, David Mount. Approximate Polytope Membership Queries. SIAM Journal on Computing, Society for Industrial and Applied Mathematics, 2018, 47 (1), pp.1 - 51. 〈10.1137/16M1061096〉. 〈hal-01890054〉

Partager

Métriques

Consultations de la notice

79

Téléchargements de fichiers

19